We used a self-completed questionnaire to assess the diabetic care behavior of pediatric patients with type 1 diabetes living in Shiga prefecture in 2016. Twenty-nine patients responded to the questionnaires; their mean HbA1c was 7.5 % [SD: 0.8]. Insulin pumps were used by 18 patients (Group-CSII), and 11 patients received multiple daily injections (Group-MDI). Participants performed self-monitoring of blood glucose (SMBG) and insulin self-injection in the classroom (72 % each). The percentages of patients performing SMBG and insulin self-injection in the classroom were 83 % and 89 % in Group-CSII, 55 % and 45 % in Group-MDI, respectively. The percentage of patients who indicated that they performed insulin self-injection in the classroom was significantly higher in Group-CSII than in Group-MDI (P=0.01). Most infants who develop T1D become able to perform SMBG and insulin self-injection by themselves (under adult supervision) at 3-6 years of age and 4-6 years of age, respectively. Ninety-seven percent of the patients used the carbohydrate counting (CC) method. The main person performing CC was the mother for patients of ≤12 years of age, and the patients themselves for patients ≥13 years of age. The mean age at which patients started self-CC was 11.5 [2.9] years. These results demonstrate the effects of the CSII treatment modality and age on the diabetic care behavior of pediatric patients.
Treatment interruption is a major concern affecting treatment efficacy in young diabetes patients. Regular visits to outpatient clinics are important in the self-care routine of diabetes patients. Although the self-care behavior of diabetes patients is known to be associated with self-efficacy and social support, it has recently been reported to be correlated with health literacy. We therefore determined the treatment interruption rate of adult type 2 diabetes patients of <40 years of age and examined the relationship between treatment interruption and health literacy by a multiple logistic regression analysis adjusted for self-efficacy, social support, and economic status. The survey was conducted at 13 hospitals in Osaka Prefecture; these hospitals have on-staff diabetologists and diabetes nurse specialists. Treatment interruption was noted in 40 % of the participants; however, it was not associated with health literacy. This finding indicates a need for increased support of type 2 diabetes patients of <40 years of age by improving diabetes treatment plans for patients with low self-efficacy or a low economic status.
[Case] The patient was a 42-year old woman who was diagnosed as Graves' disease (GD) at 14 years of age. She developed slowly progressive insulin-dependent diabetes mellitus (SPIDDM) at 35 years of age, temporal lobe epilepsy at 40 years of age. In February on the year of presentation, she began to feel dizziness, and was hospitalized with ketosis as a resolt of not entiny due to sickness and the deterioration of GD in April. After discharge with the improvement of her symptoms, she developed diplopia, nystagmus and cerebellar ataxia, and was admitted to hospital again for examination and treatment in June. Based on the detection of anti-glutamic acid decarboxylase antibodies (GAD-Ab) and anti-gliadin antibodies in her serum and cerebrospinal fluid, she was diagnosed with autoimmune cerebellar ataxia. Treatment with plasma exchange, steroid pulse therapy, oral prednisolone and a gluten-free diet gradually improved the symptoms of ataxia, and she was finally discharged. The therapy improved the patient's GD and antithyroid drugs could be discontinued; however, her insulin dose was higher than that before admission. [Discussion] Since this is a very rare case of a patient with autoimmune cerebellar ataxia who was found to be positive for GAD-Ab and anti-gliadin antibodies during the course of APS type 3, we report the clinical course and influence of SPIDDM and GD. If a patient with autoimmune endocrine disease develops cerebellar ataxia, autoimmune cerebellar ataxia should be suspected and investigated early.
Although there have been some reports of hypoglycemia due to the combined use of sulfonylureas (SU), such as glibenclamide, glyburide, and glipizide, and Helicobacter pylori-eradicating agents, no cases of hypoglycemia due to the combined use of glimepiride, which is frequently used in Japan, and H. pylori-eradicating agents have been reported. Furthermore, no cases of hypoglycemia due to H. pylori eradication using vonoprazan, a novel antacid, have been reported. We herein describe the case of a patient with type 2 diabetes who was treated with glimepiride, who developed hypoglycemia following the administration of vonoprazan, and who recovered from hypoglycemia upon the completion of H. pylori eradication treatment.
The patient was a 64-year-old woman with a family history of diabetes mellitus who was diagnosed with focal glomerulosclerosis and diabetes mellitus at 40 and 53 years of age, respectively. Five years previously, the patient had switched from oral hypoglycemic drugs to intensive insulin therapy due to poor glycemic control. Three years later, the patient was diagnosed with progressive memory loss that was thought to be the reason for the deterioration in glycemic control. A neurological examination revealed impairment of the higher brain functions and coordination of arm movements. Bilateral white matter lesions with cerebral, brain stem, and cerebellar atrophy were observed on brain MRI. In addition, a left biceps muscle biopsy revealed myopathy accompanied by ragged red fiber, a characteristic finding of mitochondrial diabetes. The re-examination of the renal biopsy specimen that was obtained at 57 years of age was also suggestive of a mitochondrial-related lesion. Surprisingly, the patient's older sister was also diagnosed with mitochondrial diabetes. There are no previous reports of cases in which mitochondrial diabetes was discovered due to poor control as a result of associated cognitive decline. We describe the present case with consideration of the relevant literature.